Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Columbia, SC

July 9, 20128 counties in South Carolina

NWS Columbia, SC issued this special weather statement at Jul 9, 2012, 10:08 PM EDT for 8 counties in South Carolina. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2012, 10:08 PM EDT (02:08 UTC)
Expired
Jul 9, 2012, 11:15 PM EDT
In force
67 min
Issued by
NWS Columbia, SC

Counties Aiken County, SC, Calhoun County, SC, Clarendon County, SC, Edgefield County, SC, Lexington County, SC, Orangeburg County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 61 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2227 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

617 
WWUS82 KCAE 100208
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1008 PM EDT MON JUL 9 2012

SCZ018-025>028-030-031-035>038-041-100315-
AIKEN-BAMBERG-BARNWELL-CALHOUN-CLARENDON-EDGEFIELD-LEXINGTON-
MCCORMICK-ORANGEBURG-RICHLAND-SALUDA-SUMTER-
1008 PM EDT MON JUL 9 2012

...STRONG THUNDERSTORMS WILL IMPACT MUCH OF THE MIDLANDS THROUGH 
1115 PM EDT...

AT 1000 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM PARKSVILLE THROUGH
AIKEN...WAGNER...ST MATTHEWS...AND ELLOREE TO SUMMERTON...MOVING 
SOUTHEAST AT 20 MPH.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
HEAVY RAINFALL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3379 7996 3377 7999 3374 7998 3366 8000
      3349 8011 3348 8014 3346 8014 3326 8172
      3382 8229 3396 8146 3412 8107 3387 7994
TIME...MOT...LOC 0206Z 327DEG 21KT 3364 8210 3354 8009

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 9, 8:14 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 9, 8:14 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
814 PM EDT MON JUL 9 2012

.SYNOPSIS...
AN SOUTHWARD MOVING FRONTAL BOUNDARY WILL BECOME A FOCUS FOR
SHOWERS AND THUNDERSTORMS THIS WEEK. THIS FRONT WILL PUSH INTO THE
MIDLANDS BY TUESDAY AND STALL OVER THE AREA THROUGH THE
WEEK...BRINGING INCREASED CHANCES OF RAIN TO THE REGION.
TEMPERATURES WILL COOL THROUGH THE WEEK PROVIDING NEEDED RELIEF
FROM THE RECENT HOT TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
UPDATE...CONVECTION HAS BLOSSOMED ALONG OUTFLOW BOUNDARY ACROSS
THE CENTRAL FA. ADDITIONAL CONVECTION HAS SHIFTED EAST ACROSS THE
CSRA. SEA BREEZE BOUNDARY ALSO CONTINUES TO SLOWLY PUSH INLAND.
THINK HIGH CHANCE POPS A GOOD BET ACROSS THE SOUTHERN HALF OF THE
FA INTO EARLY TONIGHT.

PREVIOUS DISCUSSION...CONVECTION FIRED UP EARLIER THIS AFTERNOON
OVER THE NE FORECAST AREA (FA) ALONG WHAT APPEARED TO BE AN OLD
OUTFLOW BOUNDARY FROM YESTERDAY. THIS ACTIVITY HAS
DIMINISHED...WITH RADAR DETECTING OUTFLOW BOUNDARIES DRIFTING
SOUTH INTO PORTIONS OF THE CENTRAL FA...WHERE ADDITIONAL
CONVECTION COULD DEVELOP. CONVECTION ALSO DEVELOPING OVER EAST
CENTRAL GA...MAINLY JUST WEST OF OUR FA...DRIFTING EAST. A SEA
BREEZE BOUNDARY IS ALSO SLOWLY MOVING INLAND. LAPS SOUNDINGS AND
SPC MESOANALYSIS INDICATES MODERATE INSTABILITY IN PLACE ACROSS
THE FA...AND WOULD EXPECT CONVECTIVE POTENTIAL TO CONTINUE INTO AT
LEAST EARLY TONIGHT...WHICH IS ALSO SUPPORTED BY VARIOUS WRF MODEL
RUNS. WILL GENERALLY MAINTAIN CHANCE POPS INTO EARLY TONIGHT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
FRONTAL BOUNDARY ON TUESDAY WILL STRETCH FROM SOUTHERN VA THROUGH
NORTHERN TN AND WILL SLOWLY PROGRESS SOUTHWARD REACHING CENTRAL NC
AND TN TUESDAY NIGHT. BY EARLY WEDNESDAY THE FRONT WILL HAVE
STALLED JUST NORTH OF THE FORECAST AREA AND REMAIN DRAPED ACROSS
SOUTHERN NC THROUGH NORTHERN ALABAMA THROUGH WEDNESDAY NIGHT.
THERE ARE SEVERAL CONCERNS THROUGH THE SHORT TERM WITH MOST
SURROUNDING THE POTENTIAL FOR THUNDERSTORMS. WITH PWAT VALUES
GENERALLY AROUND TWO INCHES THROUGH THE SHORT TERM AND MODERATE
INSTABILITY THERE IS THE POTENTIAL FOR CONVECTIVE ACTIVITY WITH
LOCALLY HEAVY RAINFALL. HOWEVER...WITH INCREASED CLOUDS ASSOCIATED
WITH THE FRONT CLOUDS WILL KEEP TEMPERATURES A BIT COOLER WITH
DAYTIME HIGHS IN THE LOWER TO MIDDLE 90S TUESDAY AND UPPER 80S TO
AROUND 90 ON WEDNESDAY. THIS WILL GIVE A CONVECTIVE POTENTIAL EDGE
TO TUESDAY AS MUCH OF THE AREA WILL SEE SUNSHINE DURING THE
MORNING WITH SOME POTENTIAL FOR A FEW SEVERE THUNDERSTORMS WITH
THE MAIN THREAT BEING WIND GUSTS AND LOWER CHANCE OF LARGE HAIL.
WILL SEE ADDITIONAL ACTIVITY ON WEDNESDAY ALTHOUGH TEMPERATURES
WILL NOT BE AS WARM LIMITING SURFACE BASED INSTABILITY.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
MODELS REMAIN IN GOOD AGREEMENT THROUGH THE LONG TERM WITH THE
FRONTAL BOUNDARY AND UPPER LEVEL TROUGH REMAINING STALLED ACROSS
THE SOUTHEASTERN STATES. THIS WILL KEEP PLENTY OF MOISTURE ALONG
WITH MODERATE INSTABILITY OVER THE REGION ALLOWING FOR CHANCES OF
SHOWERS AND THUNDERSTORMS INTO THE WEEKEND. WITH THE UPPER LEVEL
TROUGH OVER THE EASTERN US...TEMPERATURES WILL ALSO COOL SOMEWHAT
AND POSSIBLE BE BELOW NORMAL FOR A COUPLE OF DAYS...ESPECIALLY IF
SHOWERS AND THUNDERSTORMS ARE ABLE TO DEVELOP DURING THE EARLY
AFTERNOON. OVERALL THE LONG TERM LOOKS FAIRLY MOIST WITH
TEMPERATURES NEAR NORMAL TO SLIGHTLY BELOW NORMAL FOR DAYTIME
HIGHS.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
CONVECTION CROSSING THE TAF SITES THROUGH 04Z. EXPECT IFR/MVFR IN
STORMS. HAVE INCLUDED TEMPO IN TAFS FOR STORMS. CONVECTION SHOULD
BEGIN TO DIMINISH BY LATE EVENING. HOWEVER ISOLATED TO SCATTERED
CONVECTION POSSIBLE OVERNIGHT. NUMEROUS STORMS ARE FORECAST TO
DEVELOP ACROSS THE REGION AFTER 17Z AS A FRONTAL BOUNDARY MOVES INTO
THE AREA.

EXTENDED AVIATION OUTLOOK...MVFR/IFR CONDITIONS MAY OCCUR IN MAINLY
AFTERNOON AND EVENING THUNDERSTORMS THROUGH SATURDAY. LOW CLOUDINESS
AND FOG MAY OCCUR...MAINLY DURING THE EARLY MORNING HOURS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 9, 4:19 AM EDT, 17 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
419 AM EDT MON JUL 9 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
419 AM EDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING...MAINLY ACROSS THE NORTHERN MIDLANDS.
DAMAGING WIND GUSTS ARE THE PRIMARY THREAT...WITH LARGE HAIL BEING
A SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 9, 4:40 PM EDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
440 PM EDT MON JUL 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     CHESTERFIELD            34.74N 80.09W
07/09/2012                   CHESTERFIELD       SC   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTED POWERLINES AND TREES DOWN IN THE
            TOWN OF CHESTERFIELD

0411 PM     HAIL             CHESTERFIELD            34.74N 80.09W
07/09/2012  E0.88 INCH       CHESTERFIELD       SC   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED NICKEL SIZE HAIL IN THE CITY
            OF CHESTERFIELD

&&

RUSHING
Local storm report, Jul 9, 5:17 PM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
517 PM EDT MON JUL 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TSTM WND DMG     3 ENE CATAWBA           34.88N 80.86W
07/09/2012                   LANCASTER          SC   POST OFFICE

            VAN WYCK POST OFFICE REPORTED TREES DOWN ON VAN WYCK ROAD
            2 MILES NORTH OF TOWN. TIME ESTIMATED BASED ON RADAR.

0405 PM     TSTM WND DMG     9 SW CHESTERFIELD       34.66N 80.21W
07/09/2012                   CHESTERFIELD       SC   LAW ENFORCEMENT

            SCHP REPORTED TREES DOWN ON ANGELUS RD AT BLACK CREEK
            BRIDGE. TIME ESTIMATED BASED ON RADAR.

&&

RUSHING
Local storm report, Jul 9, 7:28 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
728 PM EDT MON JUL 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             EVANS                   33.51N 82.15W
07/09/2012  E0.50 INCH       COLUMBIA           GA   TRAINED SPOTTER

            SPOTTER REPORTED PENNY SIZE HAIL AND WINDS 40 TO 50 MPH.

&&

MORRISON
Local storm report, Jul 9, 7:40 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
740 PM EDT MON JUL 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             MARTINEZ                33.52N 82.09W
07/09/2012  M1.25 INCH       COLUMBIA           GA   TRAINED SPOTTER

            NWS CHARLESTON RELAYED A REPORT FROM A TRAINED SPOTTER OF
            QUARTER TO HALF DOLLAR SIZED HAIL IN MARTINEZ

&&

RUSHING
Special weather statement, Jul 9, 8:56 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
856 PM EDT MON JUL 9 2012

SCZ018-020-025>028-030-031-036>038-100200-
AIKEN-CALHOUN-CLARENDON-EDGEFIELD-LEXINGTON-MCCORMICK-NEWBERRY-
ORANGEBURG-RICHLAND-SALUDA-SUMTER-
856 PM EDT MON JUL 9 2012

...STRONG THUNDERSTORMS WILL IMPACT THE CENTRAL MIDLANDS THROUGH
1000 PM EDT...

AT 850 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM TURBEVILLE TO 8
MILES WEST OF EDGEFIELD...MOVING NORTHEAST AT 5 MPH.

THESE STORMS WILL AFFECT FROM SALUDA THROUGH BATESBURG...LEXINGTON...
GASTON AND SWANSEA TO ST MATTHEWS...PINEWOOD...AND MANNING.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
HEAVY RAINFALL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3345 8015 3371 8218 3401 8226 3402 8224
      3398 8219 3399 8205 3396 8202 3413 8188
      3419 8192 3394 7996 3390 7995 3389 7991
TIME...MOT...LOC 0049Z 339DEG 6KT 3379 8009 3383 8211
Special weather statement, Jul 9, 10:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1008 PM EDT MON JUL 9 2012

SCZ018-025>028-030-031-035>038-041-100315-
AIKEN-BAMBERG-BARNWELL-CALHOUN-CLARENDON-EDGEFIELD-LEXINGTON-
MCCORMICK-ORANGEBURG-RICHLAND-SALUDA-SUMTER-
1008 PM EDT MON JUL 9 2012

...STRONG THUNDERSTORMS WILL IMPACT MUCH OF THE MIDLANDS THROUGH
1115 PM EDT...

AT 1000 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM PARKSVILLE THROUGH
AIKEN...WAGNER...ST MATTHEWS...AND ELLOREE TO SUMMERTON...MOVING
SOUTHEAST AT 20 MPH.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
HEAVY RAINFALL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3379 7996 3377 7999 3374 7998 3366 8000
      3349 8011 3348 8014 3346 8014 3326 8172
      3382 8229 3396 8146 3412 8107 3387 7994
TIME...MOT...LOC 0206Z 327DEG 21KT 3364 8210 3354 8009

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:56 PM EDTSpecial Weather StatementCAECalhoun, Clarendon, Edgefield, Lexington, Richland, Saluda and 1 more64 min
Jul 10, 12:31 AM EDTSpecial Weather StatementCAERichland59 min
Jul 10, 1:01 AM EDTSpecial Weather StatementCAELexington59 min
Jul 10, 1:13 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg47 min
Jul 10, 2:14 PM EDTSpecial Weather StatementCAEBamberg, Orangeburg46 min
Jul 10, 2:26 PM EDTSevere Thunderstorm WarningCAEBamberg49 min
Jul 10, 2:54 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland51 min
Jul 10, 3:11 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Sumter49 min
Jul 10, 3:40 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter50 min
Jul 10, 4:15 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Sumter45 min
Jul 10, 4:19 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry26 min
Jul 10, 4:54 PM EDTSevere Thunderstorm WarningCAENewberry51 min
Jul 10, 5:35 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington40 min
Jul 10, 5:44 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda46 min
Jul 10, 6:26 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Richland49 min
Jul 10, 7:13 PM EDTAreal Flood AdvisoryCAERichland62 min
Jul 10, 7:19 PM EDTFlash Flood WarningCAERichland56 min

Nearby

Special Weather Statements in South Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.